File Download
  Links for fulltext
     (May Require Subscription)
Supplementary

Article: A variational calculus approach to optimal checkpoint placement

TitleA variational calculus approach to optimal checkpoint placement
Authors
KeywordsAperiodic checkpointing
periodic checkpointing
system failure rate
Issue Date2001
PublisherIEEE. The Journal's web site is located at http://www.computer.org/tc
Citation
IEEE Transactions on Computers, 2001, v. 50 n. 7, p. 699-708 How to Cite?
AbstractCheckpointing is an effective fault-tolerant technique for improving system availability and reliability. However, a blind checkpointing placement can result in either performance degradation or expensive recovery cost. By means of the calculus of variations, we derive an explicit formula that links the optimal checkpointing frequency with a general failure rate, with the objective of globally minimizing the total expected cost of checkpointing and recovery. Theoretical result shows that the optimal checkpointing frequency is proportional to the square root of the failure rate and can be uniquely determined by the failure rate (time-varying or constant) if the recovery function is strictly increasing and the failure rate is λ(∞)>0. J.L. Bruno and E.G. Coffman (1997) suggest that optimal checkpointing by its nature is a function of system failure rate, i.e., the time-varying failure rate demands time-varying checkpointing in order to meet the criteria of certain optimality. The results obtained in this paper agree with their viewpoint.
Persistent Identifierhttp://hdl.handle.net/10722/44742
ISSN
2015 Impact Factor: 1.723
2015 SCImago Journal Rankings: 0.924

 

DC FieldValueLanguage
dc.contributor.authorLing, YBen_HK
dc.contributor.authorMi, Jen_HK
dc.contributor.authorLin, XLen_HK
dc.date.accessioned2007-10-30T06:09:12Z-
dc.date.available2007-10-30T06:09:12Z-
dc.date.issued2001en_HK
dc.identifier.citationIEEE Transactions on Computers, 2001, v. 50 n. 7, p. 699-708en_HK
dc.identifier.issn0018-9340en_HK
dc.identifier.urihttp://hdl.handle.net/10722/44742-
dc.description.abstractCheckpointing is an effective fault-tolerant technique for improving system availability and reliability. However, a blind checkpointing placement can result in either performance degradation or expensive recovery cost. By means of the calculus of variations, we derive an explicit formula that links the optimal checkpointing frequency with a general failure rate, with the objective of globally minimizing the total expected cost of checkpointing and recovery. Theoretical result shows that the optimal checkpointing frequency is proportional to the square root of the failure rate and can be uniquely determined by the failure rate (time-varying or constant) if the recovery function is strictly increasing and the failure rate is λ(∞)>0. J.L. Bruno and E.G. Coffman (1997) suggest that optimal checkpointing by its nature is a function of system failure rate, i.e., the time-varying failure rate demands time-varying checkpointing in order to meet the criteria of certain optimality. The results obtained in this paper agree with their viewpoint.en_HK
dc.format.extent211604 bytes-
dc.format.extent2091 bytes-
dc.format.mimetypeapplication/pdf-
dc.format.mimetypetext/plain-
dc.languageengen_HK
dc.publisherIEEE. The Journal's web site is located at http://www.computer.org/tcen_HK
dc.rightsCreative Commons: Attribution 3.0 Hong Kong License-
dc.rights©2001 IEEE. Personal use of this material is permitted. However, permission to reprint/republish this material for advertising or promotional purposes or for creating new collective works for resale or redistribution to servers or lists, or to reuse any copyrighted component of this work in other works must be obtained from the IEEE.en_HK
dc.subjectAperiodic checkpointingen_HK
dc.subjectperiodic checkpointingen_HK
dc.subjectsystem failure rateen_HK
dc.titleA variational calculus approach to optimal checkpoint placementen_HK
dc.typeArticleen_HK
dc.identifier.openurlhttp://library.hku.hk:4550/resserv?sid=HKU:IR&issn=0018-9340&volume=50&issue=7&spage=699&epage=708&date=2001&atitle=A+variational+calculus+approach+to+optimal+checkpoint+placementen_HK
dc.description.naturepublished_or_final_versionen_HK
dc.identifier.doi10.1109/12.936236en_HK
dc.identifier.scopuseid_2-s2.0-0035390088-

Export via OAI-PMH Interface in XML Formats


OR


Export to Other Non-XML Formats